Friday, February 25, 2011

Monthly visit with my local

I saw my local hematologist/oncologist last Friday. All is well. I don't have any numbers to post because I didn't see them. Chris was with me and had a look at the computer while we waited. According to him, my white blood cell count is 12 k/ul. That's down from 2 weeks ago and technically, the high end of normal.

Dr. B. said all of my numbers are normal and joked about my medication list looking like it belonged to a little old lady. It really does. I'm still on quite a few drugs.

My hair continues to fall out. It's gotten to the point that I can't cover the thinness with a well placed comb-over. I saw my stylist, Lydia yesterday and artist that she is, she cut it in such a way that there is the illusion of volume. I adore her.

Dr. B. thinks the thinning hair may be due to GvHD. My transplant doctor speculated that it was GvHD as well. I've been using a steroid topical solution on my scalp and have noticed that I'm not losing as much hair. I won't be able to see any new growth for 23 days. Until then, I'll continue in my quest for a certain real estate tycoon's comb-over secrets.

Chris's broken arm continues to heal. He has another appointment with the orthopedic surgeon in 2 weeks. He's getting more range of motion back, and able to do more for himself. Next week, he wants to try driving. I'm not so sure.

Cancer is a Thief

I've spent the last few weeks so caught up in class-work that I haven't had enough brain power to spare for the little things. I haven't read a book for pleasure in ages and I haven't written a word.

My friend, Lisa, recently posted a piece about the crazy things people say to you when you have cancer. It made me start to think of many of the cliches we've all been subjected to when friends and strangers are trying to offer comfort. I don't fault most people. It's hard to know what to say and they often feel compelled to say something. Unfortunately, a multitude of people lack filters and so they say the first thing that comes to mind. I've heard some fairly shocking things and I've gotten some truly hysterical questions. One friend thought a bone marrow transplant involved having all of your blood removed and replaced with healthy blood. I did not laugh as I explained the procedure, but I howled when I was out of earshot.

The one cliche that bothers me most is, "Cancer can be a gift."

Really? If so, I'd like the receipt so that I may return it for something a little more me.

Cancer is a thief.

It siphons away your life and dominates your thoughts and time. Cancer steals your joy and robs your loved ones of their peace of mind. It may slowly creep into your life, or explode in your lap when you're having the best week of your life.

Friends who can't cope with your diagnosis slip and slink away, glad that it's you and not them.

Cancer separates you from your orderly little existence and forces you to fight for what matters. It is a constant companion, even when your body is free of the dirty little mutant cells. The word always finds a way to slither into your thoughts so that you waste precious time and energy on the "what ifs?"

Cancer robs your body. Treatments are toxic and leave a lasting impression on your organs, joints and muscles. You may have scars from surgeries or procedures.

Cancer is not a gift.


Thursday, February 10, 2011

For once, it's not me

Chris and I spent the better part of last night at the after-hours clinic in Pairieville. For once, I wasn't the patient. Chris slipped while walking through the living room and fell on his right side, taking most of the impact in his arm and shoulder.

X-rays revealed a longitudinal fracture of the right radius. The clinic nurse wrapped his arm in a splint and gave Chris orders to follow up with an orthopedic surgeon today.

His mom was a total all-star and took time off from work to bring him to his appointment while I was in class.

The doctor informed Chris that the bone in his right forearm had been crushed, but probably wouldn't require surgery. He has to wear a hard splint for several weeks and follow up with physical therapy.

Right now, he's miserable and in pain and unable to work since any rotating motion in his wrist causes the bone fragments to pull apart.

I'll keep every one posted on any new developments.


Wednesday, February 9, 2011

WBC: 14.9 K/UL (4.0-11.0)

RBC: 3.57 M/UL (4.00-5.50)

Hemoglobin: 12.5 G/DL (12.0-16.0)

Platelets: 368 K/UL (140-440)

ANC: 13.78 K/UL (1.70-7.30)

ALC: 0.68 K/UL (1.00-4.80)

Alkaline Phosphatase: 55 IU/L (38-126)

Alanine Aminotransferase: 18 IU/L (7-56)

LDH: 671 IU/L (331-618)


Where do I begin? For the most part, my blood work is normal. My liver is behaving. My white blood cell and neutrophil counts are still a bit elevated thanks to steroids, but not alarmingly so.

My weight is still up. Dr. K. is unhappy about it. Since I last saw her a month ago, I took it upon myself to modify my diet. I cut back on my daily calorie intake. I increased my water consumption from 2 liters a day to close to 3. I continued to exercise. Monday, I weighed in at 158 pounds. The exact same weight I was a month earlier. My waist is even a bit thicker than it was. Dr. K. asked me to cut fat consumption back even further, then she apologized for having to ask it. I do love my doctor.

It's the steroids. I know that. They cause fat to be deposited differently in the body. In my case, the fat settles around my middle. I have the kind of pot-belly that can regularly be seen during summers in the south when guys let it all hang out at their camps on Lake Maurepas.

Dr. K. cut my steroid dose in half to 4 mg every other day. She also warned me that I could expect to be on this dose for 3-6 months. There are 2 reasons. First: If the steroids are stopped too soon, my immune system could stage another attack on my organs and I'd have to start the high-dose steroid train all over again. I've managed to evade AVN twice, I don't know if I could do it a third time. The second reason for continuing on a low dose for such a long period is thanks in large part to my lazy glands. Your body doesn't start making its own steroids naturally until 1 month after you've stopped taking them. This applies to individuals who've been taking high-dose steroids over a long period. You shouldn't worry about it if you get a dex pack for mono. The course I've been moved on to is like a primer for my adrenal glands. They need to start getting ready to take over. From past experience, I know that I will be lethargic and unmotivated over the next few weeks as my body becomes accustomed to the lower steroid dose. I've already reminded Chris.

I'm still retaining fluid to the point that I can't wear my wedding ring. Dr. K. advised me to move from taking Lasix as needed to taking it every day.

As for the ongoing problem I alluded to in the last blog post, my hair has been falling out for the last 2 months. It's gotten to the point that I have to very strategically style it in order to cover my scalp. Dr. K. wasn't sure if it was due to GvHD or steroids. At the moment, there's nothing I can do about it. The dermatologist who specializes in GvHD wasn't available to see me on Monday. Dr. K.'s team is going to try to get me in next month to see Dr. H.

Overall, I'm well. Classes have kept me really busy, but I'm enjoying the challenge. Chris is busy with work. The cats are occupied with the business of being cats, which I'm sure involves schemes to get more treats and plots to oust the stinky humans from the bed.

Sunday, February 6, 2011

Not much happening

A token post to let you all know that this week has been relatively quiet. There has been an ongoing issue that I think is related to my thyroid and various medications that I'll discuss in the upcoming week. I'm heading to Houston tomorrow, so I'll check-in again Wednesday with an update.